Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 46, NWS Louisville, KY

July 6, 2020Grayson County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 6, 2020, 7:14 PM CDT for Grayson County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 7:14 PM CDT (00:14 UTC)
Expired
Jul 6, 2020, 9:15 PM CDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Grayson County, KY

The radar

The Louisville radar (KLVX), 65 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WGUS53 KLMK 070014
FFWLMK
KYC085-070215-
/O.NEW.KLMK.FF.W.0046.200707T0014Z-200707T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
714 PM CDT Mon Jul 6 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Grayson County in central Kentucky...

* Until 915 PM CDT.

* At 713 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Leitchfield, Caneyville, Short Creek, Millwood, Post and Black
  Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3754 8632 3749 8627 3741 8627 3742 8650
      3754 8648

FLASH FLOOD...RADAR INDICATED

$$

RJS
1 follow-up statement
908 
WGUS73 KLMK 070205
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
905 PM CDT Mon Jul 6 2020

KYC085-070215-
/O.EXP.KLMK.FF.W.0046.000000T0000Z-200707T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson KY-
905 PM CDT Mon Jul 6 2020

...THE FLASH FLOOD WARNING FOR CENTRAL GRAYSON COUNTY WILL EXPIRE AT
915 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3754 8632 3749 8627 3741 8627 3742 8650
      3754 8648

$$

RJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:19 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 6, 6:19 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
719 PM EDT Mon Jul 6 2020

...Updated Aviation Discussion...

.Short Term...(This evening through Tuesday)
Issued at 300 PM EDT Mon Jul 6 2020

Main upper flow remains north of the region staying between the
CONUS and Canada. Over southern Indiana and central Kentucky, the
atmosphere is stagnant. The wind profile is very light with next to
no wind shear. At the surface, a large area of low pressure is
forming over the southeastern United States. This will continue to
pool moisture, and as ground temperatures get quite warm during the
day by diurnal heating, low level lapse rates continue to steepen.
CAPE values are between 2,000 and 3,000 J/kg, and precipitable water
values remain near 2 inches. All this combines to make conditions
prime for slow moving pop up thunderstorms. There isn't much at the
mesoscale level to trigger or guide thunderstorms, so diurnal
heating will likely trigger the first thunderstorm. Once one
thunderstorm gets going, it will likely continue to trigger more
storms as the outflow from the collapsing storm lifts other parcels
of air.

Any area thunderstorms will have plenty of moisture and heat to make
them heavy rain producers, and the steep low level lapse rates will
help wind energy in these storms make it to the ground. The result
is possible localized flash flooding from slow moving storms and
isolated wind damage in areas of thunderstorms. That being said,
widespread severe weather isn't expected.

Tonight, evening thunderstorms are expected to dissipate to mostly
clear skies. Lows by morning will fall to the 70s with some upper
60s possible in the eastern Bluegrass and Lake Cumberland areas.

Tomorrow, the current conditions provide for more afternoon and
evening thunderstorms with a mix of sunshine. High temperatures will
climb back into the 90s.

.Long Term...(Tuesday night through Monday)
Issued at 147 PM EDT Mon Jul 6 2020

Tuesday night through Thursday night...

Hot and humid weather will continue with daily thunderstorm
development, especially during the afternoon and evening hours.
While widespread organized severe weather is not anticipated,
locally gusty winds and brief flash flooding under the heaviest slow-
moving storms will be possible. With little change in the surface
air mass or upper flow, persistence supports highs Wednesday and
Thursday in the lower and middle 90s. Surface dew points in the
lower 70s will lead to afternoon heat index readings in the middle
and upper 90s. A flat surface pressure gradient will keep winds very
light. The only relief from the heat and discomfort will be with pop-
up storms. Lows each night will be around 70...lower to middle 70s
in urban centers.

Friday through Monday...

A stout upper ridge will build over the Desert Southwest bringing
125 degree temperatures to Death Valley, with a corresponding upper
trough over the eastern United States that will help to knock a few
degrees off of our temperatures. There will be a slight decrease in
instability and moisture, but a slight increase in shear, and
continued chances of showers and storms. Will have to watch MCS
development over the Plains, but at this time it appears that most
of that activity will remain to our west.

&&

.Aviation...(00Z TAF Issuance)
Issued at 718 PM EDT Mon Jul 6 2020

Expect mostly VFR conditions throughout the period as the region
continues to be situated beneath high pressure. The exception will
be at BWG and HNB for Friday morning due to fog. Restrictions to VIS
expected to be MVFR and quickly rebound to VFR shortly after
sunrise. Expect another round of isolated to scattered afternoon
showers and thunderstorms across the area Friday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...KDW
Long Term...13
Aviation...CG
Hazardous weather outlook, Jul 6, 2:08 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
308 PM EDT Mon Jul 6 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
308 PM EDT Mon Jul 6 2020 /208 PM CDT Mon Jul 6 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible again this afternoon
and evening. A few of the storms may become strong with the main
threats being heavy rainfall, frequent lightning, and gusty winds. A
few localized flooding concerns may arise along with a few localized
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered afternoon thunderstorms will be possible each day. Main
hazards will be isolated heavy rainfall that could lead to localized
flooding, locally gusty winds, and frequent lightning. Most flood
deaths occur in automobiles. Remember...Turn Around, Don't Drown!

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flooding or wind damage to the
National Weather Service throughout the week.

KDW

In the hours before

Special weather statement, Jul 6, 3:30 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
430 PM EDT Mon Jul 6 2020

KYZ036-037-062115-
Scott-Harrison-
430 PM EDT Mon Jul 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL SCOTT AND
NORTHERN HARRISON COUNTIES...

At 430 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Cynthiana to 11 miles
south of Williamstown. Movement was north at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Breckinridge, Sadieville, Berry, Robinson, Colemansville, Oddville,
Renaker, Rutland, Boyd and Stonewall.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3847 8416 3839 8459 3843 8463 3849 8456
      3851 8452 3851 8449 3854 8448 3853 8446
      3854 8443 3857 8441 3858 8420 3857 8420
      3856 8422 3855 8421 3856 8417 3850 8418
      3850 8416 3849 8417 3849 8416
TIME...MOT...LOC 2030Z 158DEG 7KT 3852 8428 3847 8453

RJS
Special weather statement, Jul 6, 5:11 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
611 PM EDT Mon Jul 6 2020

KYZ030-062245-
Jefferson-
611 PM EDT Mon Jul 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JEFFERSON
COUNTY...

At 611 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Louisville to Hurstbourne Acres. The
storms are nearly stationary.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Louisville, Jeffersonville, Jeffersontown, St. Matthews, Lyndon,
Middletown, Douglass Hills, Hurstbourne, Graymoor-Devondale and Windy
Hills.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3828 8548 3817 8553 3820 8579 3827 8575
      3827 8574 3828 8572
TIME...MOT...LOC 2211Z 200DEG 4KT 3823 8572 3822 8560

RJS
Special weather statement, Jul 6, 5:42 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
642 PM EDT Mon Jul 6 2020

KYZ030-062315-
Jefferson-
642 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...

At 642 PM EDT, a strong thunderstorm was located over Hollow Creek.
The storm is nearly stationary.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisville, Jeffersontown, Hurstbourne Acres, West Buechel, Watterson
Park, Hollow Creek, Houston Acres, Poplar Hills, Spring Mill and
Highview.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3821 8569 3822 8558 3813 8551 3811 8571
TIME...MOT...LOC 2242Z 002DEG 3KT 3817 8563

RJS
Local storm report, Jul 6, 5:52 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
652 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     4 ESE LOUISVILLE        38.23N 85.70W
07/06/2020                   JEFFERSON          KY   BROADCAST MEDIA

            TREE DOWN. REPORTED AT IN THE 1900 BLOCK OF
            DEER PARK. TIME ESTIMATED FROM TSDF RADAR.

&&

RJS
Special weather statement, Jul 6, 6:08 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
708 PM EDT Mon Jul 6 2020

KYZ024-025-027-028-061-062-070000-
Grayson-Edmonson-Butler-Meade-Hardin-Breckinridge-
708 PM EDT Mon Jul 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MEADE...
NORTHEASTERN BUTLER...CENTRAL GRAYSON...WESTERN HARDIN...SOUTHEASTERN
BRECKINRIDGE AND NORTHWESTERN EDMONSON COUNTIES...

At 708 PM EDT/608 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 6 miles northwest of
Elizabethtown to near Leitchfield to 7 miles northeast of Morgantown.
Movement was west at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Elizabethtown, Leitchfield, Radcliff, Casey, Lee, Vine Grove,
Clarkson, Caneyville, Dyer and Saint Paul.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3765 8636 3796 8593 3772 8588 3718 8656
      3725 8668
TIME...MOT...LOC 2308Z 071DEG 7KT 3775 8597 3755 8624 3728 8657

RJS
Local storm report, Jul 6, 6:38 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
738 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     3 WSW LEITCHFIELD       37.47N 86.34W
07/06/2020  M51 MPH          GRAYSON            KY   MESONET

            MEASURED AT THE KENTUCKY MESONET STATION.

&&

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:01 PM CDTAreal Flood AdvisoryLMKGrayson119 min
Jul 6, 7:15 PM CDTSpecial Weather StatementLMKRockcastle30 min
Jul 6, 7:33 PM CDTSpecial Weather StatementLMKGarrard, Lincoln42 min
Jul 6, 7:42 PM CDTSpecial Weather StatementLMKClark48 min
Jul 6, 8:15 PM CDTSpecial Weather StatementLMKBoyle, Casey30 min
Jul 6, 8:18 PM CDTAreal Flood AdvisoryLMKGarrard3 hr
Jul 6, 8:46 PM CDTSpecial Weather StatementLMKCasey29 min
Jul 6, 8:56 PM CDTAreal Flood AdvisoryLMKCasey2 hr
Jul 6, 9:12 PM CDTSpecial Weather StatementLMKMercer33 min
Jul 6, 9:21 PM CDTSpecial Weather StatementLMKTaylor24 min
Jul 6, 9:23 PM CDTAreal Flood AdvisoryLMKMercer2 hr
Jul 6, 9:29 PM CDTSpecial Weather StatementLMKTaylor31 min
Jul 7, 12:56 PM CDTSpecial Weather StatementLMKJessamine34 min
Jul 7, 3:21 PM CDTAreal Flood AdvisoryLMKJefferson35 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.